Which clinical history is characteristic of heparin-induced thrombocytopenia (HIT)?

Updated: Apr 24, 2018
  • Author: Sancar Eke, MD, FASN; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

Clinical features that help distinguish HIT from other forms of thrombocytopenia include the timing of onset and the presence of thrombosis (eg, venous thromboembolism) or other sequelae. In contrast to other drug-induced immune thrombocytopenia syndromes, HIT is generally not associated with bleeding. [34]

Onset of HIT usually occurs 5-14 days after the start of heparin therapy. However, in patients with recent prior heparin exposure (within the past 100 days), persistence of circulating HIT antibodies may result in rapid-onset HIT, in which the platelet count falls within 24 hours of starting heparin. [2]

Onset of HIT may also occur after heparin cessation. Delayed-onset HIT should be considered when a patient presents with thrombosis and unexplained thrombocytopenia up to 3 weeks after the end of heparin therapy.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!